Most helpful critical review
50 of 56 people found the following review helpful
A mixed bag, considering the side effects
on February 16, 2014
This is my own experience with MiraLAX, sharing it in case others are having a similar issue. For the first point, it does very well in relieving constipation. I was having severe constipation as the side effect of some of my daily medications. It was so severe my 'frequency' was slowing to once every 3-4 days, and I felt miserable, in pain, bloated, and when I did go, it was rock hard, painful, took over an hour to completely finish, and it made me bleed rectally. I was in danger of fecal obstruction. So with my doctor's permission I started taking Miralax once a day. After 2-3 days it cleared up the constipation, and now I have soft, pain-free stools once a day, and I take one capful each night. However, Miralax does have side effects for me. I found this out through trial and error - if I take it in the morning, I will be sick all day - with nausea, dizziness, headache, feeling hot, and easily fatigued. If I take it at night, I sleep through the bad effects. Also, taking it on an empty stomach makes the side effects much worse for me. I found this out by one day taking it first thing in the morning on an empty stomach. I got so sick and weak as the day went on I almost went to the ER. Then about 8-10 hours later it eased up and disappeared. Thinking maybe the Miralax had something to do with it. I did not take the Miralax the next morning, and was fine. Then I waited a few days, then tried it again first thing in the morning on an empty stomach, and had the same issues happen again. I know a lot of reviewers say it is harmless because all it does is draw water into your colon, but this is still a chemical, and if you are sensitive you may react to the chemical. If you do, try my recommendations - take the lowest dose you possibly can to still keep the constipation away. Take it at night, and on a full stomach. If you are having a particularly tough period, add in some milk opf magnesia or magnesium pills, and senekot, instead of increasing the miralax. So I think this is a good product, but if you react to the PEG like I did, be cautious with when and how you take it, to minimize the negative side effects.